Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A geometric approach to regular perturbation theory with an application to hydrodynamics


Author: Carmen Chicone
Journal: Trans. Amer. Math. Soc. 347 (1995), 4559-4598
MSC: Primary 58F22; Secondary 34C25, 58F30, 76E99
MathSciNet review: 1311905
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Lyapunov-Schmidt reduction technique is used to prove a persistence theorem for fixed points of a parameterized family of maps. This theorem is specialized to give a method for detecting the existence of persistent periodic solutions of perturbed systems of differential equations. In turn, this specialization is applied to prove the existence of many hyperbolic periodic solutions of a steady state solution of Euler's hydrodynamic partial differential equations. Incidentally, using recent results of S. Friedlander and M. M. Vishik, the existence of hyperbolic periodic orbits implies the steady state solutions of the Eulerian partial differential equation are hydrodynamically unstable. In addition, a class of the steady state solutions of Euler's equations are shown to exhibit chaos.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F22, 34C25, 58F30, 76E99

Retrieve articles in all journals with MSC: 58F22, 34C25, 58F30, 76E99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1995-1311905-4
PII: S 0002-9947(1995)1311905-4
Keywords: Lyapunov-Schmidt reduction, resonance, normal nondegeneracy, Euler equations, chaos
Article copyright: © Copyright 1995 American Mathematical Society